Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 256, NWS Des Moines, IA

August 8, 2007Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2007, 8:32 PM CDT for Decatur County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2007, 8:32 PM CDT (01:32 UTC)
Expired
Aug 8, 2007, 9:15 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090132
SVRDMX
IAC053-090215-
/O.NEW.KDMX.SV.W.0256.070809T0132Z-070809T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 915 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAMONI...OR ABOUT 23 
MILES   NORTH OF BETHANY...AND MOVING EAST NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEON BY 850 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 18.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR SOUTHERN IOWA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4081 9356 4058 9357 4057 9402 4082 9402
TIME...MOT...LOC 0132Z 248DEG 35KT 4060 9394

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 090147
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT WED AUG 8 2007

IAC053-090215-
/O.CON.KDMX.SV.W.0256.000000T0000Z-070809T0215Z/
DECATUR IA-
847 PM CDT WED AUG 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR DECATUR COUNTY...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAVIS CITY...OR ABOUT
29 MILES NORTH OF BETHANY...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEON BY 855 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 18.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR SOUTHERN IOWA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4081 9356 4058 9357 4057 9402 4082 9402
TIME...MOT...LOC 0147Z 239DEG 33KT 4067 9381

$$

KINNEY
000 
WWUS53 KDMX 090212
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT WED AUG 8 2007

IAC053-090222-
/O.EXP.KDMX.SV.W.0256.000000T0000Z-070809T0215Z/
DECATUR IA-
912 PM CDT WED AUG 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY EXPIRES AT 915
PM CDT...

AT 909 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR SOUTHERN IOWA.

LAT...LON 4081 9356 4058 9357 4057 9402 4082 9402
TIME...MOT...LOC 0212Z 239DEG 33KT 4079 9355

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 8, 3:45 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED AUG 8 2007

.DISCUSSION...
COMPLEX STTN OVR THE CWA TODAY WITH MULTIPLE BOUNDARIES AROUND DUE
TO CONVECTION OVR THE PAST COUPLE NIGHTS.  MAIN BNDRYS ARE ACRS NRN
IA WHERE PRINCIPLE FRONT LIES...AND AN ARC ACRS S NEBRASKA THRU NW
MO INTO IL WHERE STG OUTFLOW BNDRY IS IN PLACE FM THE AM
CONVECTION.  STRONG DEW POINT POOLING TAKING PLACE OVR NERN KS INTO
NERN MO WITH SFC DEW POINTS UP TO 25 C.  STRONG MSTR TRANSPORT ALONG
WITH THE BACKING H8 FLOW DURG DAY TODAY SHOULD SET THE STAGE FOR
ADNL DVLPMT.  THREE MAIN AREAS OF CONCERN ARE THE MCV OVR NERN MO,
ONE OVR ERN NEBRASKA, AND THE OUTFLOW BNDRY TO OUR SOUTHWEST.
COUPLED WITH MUCAPES OF 5K J/KG SHOULD SEE WDSPRD TSRA DVLPMT THIS
EVE WITH GOOD POTENTIAL FOR HEAVY RAFL AND ISOLD SVR.  ONCE THIS
PCPN MOVS OUT OF THE PICTURE...UPR HIGH BLDG INTO THE CENTRAL U.S.
WL KEEP RING OF FIRE PCPN TO THE NE.  A FEW MCSS WL BRUSH THE NERN
ZNS SUN NGT WITH CONT LO PROB INTO NXT WK.  TEMPS TO RAMAIN ABV
NORMAL WITH GENLY 85 TO 95 FOR HIGHS AND DEW POINTS ARND 70.  THIS
WL KEEP THE HEAT INDEX A LTL BLO ADVY CRITERIA.

&&

.AVIATION...08/18Z
STILL SOME UNCERTAINTY AS TO THE CONVECTIVE EVOLUTION THIS AFTERNOON
AND TONIGHT. HOWEVER...SHORT RANGE MODELS ARE IN GENERAL AGREEMENT
IN FAVORING NORTHERN TAF SITES FOR HIGHEST COVERAGE OF
STORMS...ANCHORED BY MCV IN EASTERN NEBRASKA. HAVE ADJUSTED TIMING
ON PRECIP ONSET A BIT LATER THAN 12Z ISSUANCE. STORMS SHOULD PUSH
INTO EASTERN IOWA BY 09Z WITH LINGERING FOG DURING THE EARLY MORNING
HOURS. KEPT MINIMUM VISIBILITIES IN THE 1 TO 2 MILE RANGE AT
FOD/MCW/ALO. NEXT SHIFT CAN RE-EVALUATE AND MAY HAVE TO GO LOWER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PORTIONS OF
NORTHEAST CENTRAL IOWA FROM 00 THROUGH 09 UTC THURSDAY.

&&

SHORT TERM...KINNY
LONG TERM...MS AUG 07
Hazardous weather outlook, Aug 8, 3:51 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT WED AUG 8 2007

IAZ007-017-025>028-036>039-049-050-091100-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-
351 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT...WITH
A FEW SEVERE STORMS POSSIBLE. DAMAGING STRAIGHT LINE WINDS AROUND
70 MPH ARE THE PRIMARY THREAT...WITH A SECONDARY THREAT OF
ISOLATED LARGE HAIL UP TO NICKEL SIZE. IN ADDITION...SOME OF THE
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL...POTENTIALLY LEADING TO
FLASH FLOODING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES
ARE POSSIBLE BY THURSDAY MORNING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THURSDAY
MORNING EAST OF INTERSTATE 35...BUT NO SEVERE STORMS ARE EXPECTED.
ISOLATED NON SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF
HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

IAZ004>006-015-016-023-024-033>035-044>048-057>062-070>075-
081>086-092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
351 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
THROUGH SOUTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE...WITH DAMAGING
STRAIGHT LINE WINDS AROUND 70 MPH THE PRIMARY THREAT. AN ISOLATED
TORNADO CANNOT BE RULED OUT EARLY THIS EVENING...MAINLY SOUTHWEST OF A
LINE FROM AUDUBON TO CORYDON. A FEW LOCATIONS COULD RECEIVE
RAINFALL AMOUNTS OF 1 TO 3 INCHES BY THURSDAY MORNING. THERE IS A
LOW THREAT FOR LIFE THREATENING FLASH FLOODING...ALTHOUGH SOME MINOR URBAN
FLOODING IS POSSIBLE.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES FOR THUNDERSTORMS EXIST INTO THURSDAY MORNING
EAST OF INTERSTATE 35...BUT NO SEVERE WEATHER IS EXPECTED.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF
HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

ALBRECHT/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:15 PM CDTTornado WarningDMXTaylor45 min
Aug 8, 7:57 PM CDTSevere Thunderstorm WarningDMXRinggold48 min
Aug 8, 8:02 PM CDTFlash Flood WarningDMXRinggold, Taylor6 hr
Aug 8, 8:54 PM CDTFlash Flood WarningDMXMahaska6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.